Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 188, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 2, 2005, 7:52 PM CDT for Benson County, North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2005, 7:52 PM CDT (00:52 UTC)
- Expired
- Aug 2, 2005, 8:47 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Benson County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 8:05 PM CDT | TSTM WND GST 70 | 7 Sse York, ND | SEVERE WINDS FROM 60 TO 70 MPH BLEW FOR ABOUT 5 MINUTES UNTIL 810 PM. AREA FIELDS WERE FLATTENED. ONE INCH OF RAIN FELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2315 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 030052 SVRFGF NDC005-030145- /O.NEW.KFGF.SV.W.0188.050803T0052Z-050803T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 752 PM CDT TUE AUG 2 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENSON COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 845 PM CDT. * AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST OF PLEASANT LAKE TO 5 MILES WEST OF ESMOND...MOVING TO THE EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... KNOX AT 805 PM BAKER AT 810 PM YORK AT 815 PM MADDOCK AT 820 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4835 9979 4789 9976 4789 9921 4835 9924 $$ GV
2 follow-up statements
000 WWUS53 KFGF 030124 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 823 PM CDT TUE AUG 2 2005 NDC005-030145- /O.CON.KFGF.SV.W.0188.000000T0000Z-050803T0145Z/ BENSON ND- 823 PM CDT TUE AUG 2 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR WESTERN BENSON COUNTY... AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF KNOX TO 6 MILES SOUTH OF BAKER...MOVING TO THE EAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... FLORA BY 830 PM CDT... LEEDS BY 835 PM CDT... BRINSMADE AND 7 MILES NORTHWEST OF MINNEWAUKAN BY 845 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR EASTERN NORTH DAKOTA. LAT...LON 4835 9979 4789 9976 4789 9921 4835 9924 $$ GV
000 WWUS53 KFGF 030147 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 846 PM CDT TUE AUG 2 2005 NDC005-030156- /O.EXP.KFGF.SV.W.0188.000000T0000Z-050803T0145Z/ BENSON ND- 846 PM CDT TUE AUG 2 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BENSON COUNTY EXPIRED AT 845 PM CDT... AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM NEAR LEEDS TO 8 MILES SOUTHEAST OF ESMOND...MOVING TO THE SOUTHEAST AT 20 MPH. THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE. SO THE WARNING WAS ALLOWED TO EXPIRE AT 845 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR EASTERN NORTH DAKOTA. LAT...LON 4835 9979 4789 9976 4789 9921 4835 9924 $$ GV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:05 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 2, 3:05 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 305 PM CDT TUE AUG 2 2005 FCST CONCERN IS SEVERE WEATHER TONIGHT. .SHORT TERM... LOOKING LIKE THUNDERSTORMS A GOOD BET TO DEVELOP THIS EVENING INTO THE OVERNIGHT HOURS. SFC LOW WEST OF MOBRIDGE WILL MOVE EAST TOWARD ABERDEEN BY NEAR MIDNIGHT. WHILE LOW LEVEL JET IS ONLY ABOUT 20 KTS...EXTREME INSTABILITY AND LOW LEVEL MOISTURE (DEW PTS POOLING NR 75 THIS EVENING) WILL INTERACT WITH APPROACHING 500 MB SHORT WAVE TO GENERATE TSTM CLUSTER TO OUR WEST THIS EVENING...SPREADING INTO PARTS OF THE FCST AREA AFTER 02Z WITH BEST PARAMETERS AROUND 06Z AS CAP WEAKENS AND MID LEVEL TEMPS COOL SOME OVER ERN ND. ISSUED UPDATED HWO FOR TONIGHT. PREV FCST GRIDDS HAD GOOD HANDLE ON THINGS AND WILL MAKE MINMAL CHANGES TO FCST. ALL SHORT RANGE MODELS SHOWING PCPN BEHIND THE FRONT ON WEDNESDAY ASSOC WITH 300 MB JET ON FRONT SIDE OF 500 MB TROUGH IN SOUTH CENTRAL CANADA. THREAT FOR PCPN TO END LATE WED AFTN IN ERN ND AND WED EVE IN NW MN. WILL USE SLIGHTLY SLOWER GFS SOLN FOR TIMING IN REGARDS TO WIND FIELDS IN GRIDDS. HIGH PRESSURE AND MUCH DRIER AIRMASS TO MOVE INTO THE AREA THURSDAY INTO FRIDAY WITH HIGH PRESSURE. .LONG TERM (SAT-TUE)...FLAT NORTHWEST FLOW TO BEGIN PERIOD TRANSITIONS TO MORE ZONAL FLOW DURING SUNDAY PERSISTING THROUGH TUESDAY. TWO CHANCES FOR PRECIPITATION EXIST FOR THIS PERIOD...THE FIRST ON SATURDAY...FOLLOWED BY ANOTHER ON MONDAY. NEITHER OF THESE SYSTEMS APPEAR TO OFFER MUCH OF ANY THREAT FOR PRECIPITATION. A TREND TOWARD LOWER TEMPERATURES THROUGH THE PERIOD...NEAR NORMAL TO START...SLIGHTLY BELOW AVERAGE BY TUESDAY. && .AVIATION...VFR CONDITIONS THROUGH OVERNIGHT...WITH EXCEPTION OF A REMOTE THUNDERSTORM WHICH WOULD OCCUR FROM LATE EVENING THROUGH MIDNIGHT. FRONTAL PASSAGE EARLY WEDNESDAY MORNING TO BE ACCOMPANIED BY A FEW SHOWERS AND WIND SHIFT TO THE NORTHWEST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
Hazardous weather outlook, Aug 2, 2:30 PM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 230 PM CDT TUE AUG 2 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031127- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 230 PM CDT TUE AUG 2 2005 ...A SLIGHT RISK OF SEVERE STORMS TONIGHT ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 9 PM TONIGHT OVER EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA WEST OF A BAUDETTE TO MAHNOMEN TO FERGUS FALLS LINE. A UPPER LEVEL DISTURBANCE OVER WYOMING WILL MOVE INTO SOUTHWEST NORTH DAKOTA THIS EVENING AND THEN ACROSS EASTERN NORTH DAKOTA AND INTO NORTHWEST MINNESOTA AFTER MIDNIGHT. THE ATMOSPHERE IS VERY MOIST AND UNSTABLE...BUT THERE EXISTS A WARM LAYER ALOFT. THIS WARM LAYER WILL PREVENT THUNDERSTORMS FROM DEVELOPING LATE THIS AFTERNOON OR EARLY EVENING. BUT AS THE UPPER WAVE MOVES TOWARD THE AREA LATER THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN NORTH DAKOTA TOWARD MIDNIGHT...THEN MOVE INTO NORTHWEST MINNESOTA LATE TONIGHT. THE EXACT EVOLUTION AND COVERAGE OF THUNDERSTORMS IS NOT CERTAIN...BUT ANY STORMS THAT DO DEVELOP WILL LIKELY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION WEDNESDAY ENDING FROM WEST TO EAST WEDNESDAY EVENING. AT THIS TIME NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. RIDDLE
In the hours before
Local storm report, Aug 2, 2:30 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
230 PM CDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM FLASH FLOOD STILES 46.08N 97.05W
07/25/2005 RICHLAND ND COUNTY OFFICIAL
EXCESSIVE RUNOFF BRIEFLY FLOODED SECTION ROAD AND LOCAL
ACCESS.
1215 PM FLASH FLOOD 3 NE HAVANA 45.98N 97.57W
07/25/2005 SARGENT ND CO-OP OBSERVER
AREA FIELDS FLOODED AND DITCHED RUNNING FULL. SEVERAL
SECTIONS OF COUNTY OR TOWNSHIP ROADS WITH WATER FLOWING
ACROSS BETWEEN HAVANA AND RUTLEDGE.
1235 PM FLASH FLOOD CAMPBELL 46.10N 96.41W
07/25/2005 WILKIN MN CO-OP OBSERVER
AREAS OF LOWLAND FLOODING DEVELOPED NEAR RABBIT RIVER
JUST EAST OF CAMPBELL SHORTLY AFTER NOON. A FEW SECTION
ROADS HAD WATER OVERTOPPING THEM THROUGH MID AFTERNOON.
1245 PM FLASH FLOOD 7 NW WENDELL 46.11N 96.20W
07/25/2005 GRANT MN PUBLIC
WATER OVERTOPPED A PORTION OF CNTY RD 40 NEAR RABBIT
CREEK IN EXTREME NORTHWEST GRANT COUNTY.
1245 PM FLASH FLOOD 2 S DALTON 46.14N 95.92W
07/25/2005 OTTER TAIL MN CO-OP OBSERVER
AREAS OF OVERLAND FLOODING DEVELOPED IN SOUTHWEST OTTER
TAIL COUNTY ACROSS PORTIONS OF WESTERN, AASTAD, AND
TUMULI TOWNSHIPS. SEVERAL SECTION ROADS WERE BLOCKED OFF
IN RESPONSE TO HIGH WATER AND DEGRADED ROAD CONDITIONS.
&&
GGUSTSpecial weather statement, Aug 2, 7:35 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 735 PM CDT TUE AUG 2 2005 NDZ006>008-014>016-024-026>030-054-030600- BENSON-CAVALIER-EDDY-GRAND FORKS-GRIGGS-NELSON-PEMBINA-RAMSEY- STEELE-TOWNER-TRAILL-EASTERN WALSH COUNTY-WESTERN WALSH COUNTY- 735 PM CDT TUE AUG 2 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 698 IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR THE FOLLOWING AREA... IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES BENSON... CAVALIER... EDDY GRAND FORKS... NELSON... PEMBINA RAMSEY... TOWNER... WALSH IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES GRIGGS... STEELE... TRAILL INCLUDING THE CITIES OF DEVILS LAKE...GRAFTON...GRAND FORKS AND LANGDON. JCA
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:28 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 48 min |
| Aug 2, 9:04 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 56 min |
| Aug 3, 1:38 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 67 min |
| Aug 3, 2:35 AM CDT | Flash Flood Warning | FGF | Richland | 10 hr |
| Aug 3, 2:45 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.